Forums


General Discussions

Kidney Disease from Migraine Meds?

  • By Allison

    I’ve been chronic for 3 years now and am on 4 different preventatives and have taken various abortives. Tristan’s stopped working so I started taking butalbital (foricet) or hydrocodone when it gets really bad. But not more than once or twice a week (I have a headache almost 24/7 but it’s much improved over past several months)

    My Neuro ran a bunch of labs and I’m waiting for her call back but from what I can tell it looks like I might have kidney issues. Can this be from medication? Anyone else experienced this?

    Reply Created with Sketch. reply
  • By Lynn Voedisch

    I was on Topamax and then Trokendi for several years and that drug (topirimate) ended up causing potential kidney damage. I have been off the drug since January and I still have to take another kidney values blood test before I can take something simple as an aspirin. Sounds to me like you haven’t had any drugs cause your kidney issues, but it’s a good thing to keep your eye on. Some medications can be very damaging. Hydrocodone can be damaging to the liver in high doses.

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Allison,
    Like Lynn said high doses of medications can cause kidney damage. Sometimes the kidneys just can’t process all the meds. Zomig, Tramadol, Topamax, Treximet, Fioricet and so many more drugs do come with warnings about potential kidney issues.

    Here’s a study that shows certain Migraine drugs can increase kidney issues.
    http://www.webmd.com/kidney-stones/news/20061101/migraine-drug-ups-kidney-stone-risk

    One of the best ways to prevent kidney stones is to increase water intake. And in your case, your doc might recommend checking your blood every 3-6 months until it gets under control.

    I hope this isn’t the case for you, but let us know what the doctor says!
    -Katie
    Migraine.com MOderator

    Reply Created with Sketch. reply
  • By 1tbim32

    Yes. I’ve had chronic migraine for about 50 years. About 2 years ago my kidneys started registering negative affects from the meds I take.

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    Sadly,
    Long term use of multiple migraine drugs carry precautions about kidney issues.
    Axert, Topamax, Verapamil, DHE, Treximet, Amerge, Inderal, Fioricet and Tramadol are all drugs that carry these warnings. Of course, each person is different along with the length of time and frequency of dosing can come into play.

    If you’re on high doses of these meds, definitely drink a lot of water and don’t be afraid to ask your doctor for a kidney function test every once in a while.

    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply
  • By Lynn Voedisch

    My doctor also said to prevent kidney stones, mix your water with lemon or lime juice and some sweetener. The acid in the citrus helps destroy kidney stones.

    My problems were much worse, but I am happy to report that all my renal tests are completely normal now. I will never go near Topamax again.

    Reply Created with Sketch. reply